Antimalarials linked to retinal toxicity

Jan 26, 2011

Hydroxychloroquine and chloroquine are strongly associated with retinal toxicity in patients with a lean body weight,

Hydroxychloroquine and chloroquine are strongly associated with retinal toxicity in patients with a lean body weight, according to a recent study published in the Archives of Ophthalmology.

The clinical findings suggested doctors should consider patient's body weight before administering either of the anti-malarial treatments. Dr Micheal Michaelides, et al, Oregon Retinal Degeneration Center, Casey Eye Institute, Oregon Health and Science University, Portland, Oregon, USA, studied 16 women aged between 44–85 for 7 years.

The research was carried out using fundus photography, visual field testing and electrophysiologic assessment on all patients. Six patients received spectral domain optical coherence tomography (OCT) and 4 patients received fundus autofluorescence imaging.

Results indicated that all patients had bilateral macular cone dysfunction. The most common symptom observed was difficulty reading and the fundus results varied from mild retinal pigment epithelial changes to bull's-eye maculopathy.

To lower the risk of retinal toxicity the findings advise the consideration of the patient's lean bodyweight when calculating the daily dosage of hydroxychloroquine sulphate and chloroquine phosphate.

x